Alert archive / Tennessee / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 170, NWS Nashville, TN

August 2, 2008Lawrence County, Wayne County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 2, 2008, 5:44 PM CDT for Lawrence County, Wayne County, Tennessee. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2008, 5:44 PM CDT (22:44 UTC)
Expired
Aug 2, 2008, 6:15 PM CDT
In force
31 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Lawrence County, TN, Wayne County, TN

The radar

The Northeast Alabama radar (KHTX), 139 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 5:55 PM CDTHAIL 1.25Iron City, TNHALF DOLLAR SIZE HAIL AT FIRE HALL IN IRON CITY
Aug 2, 5:56 PM CDTHAIL 12 Nnw Iron City, TNNICKEL TO QUARTER SIZE HAIL AT HOLLY CREEK IN WAYNE COUNTY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2008-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2260 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2008-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2260 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1011 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.9
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 022244
SVROHX
TNC099-181-022315-
/O.NEW.KOHX.SV.W.0170.080802T2244Z-080802T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
544 PM CDT SAT AUG 2 2008

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN LAWRENCE COUNTY IN TENNESSEE...
  SOUTHEASTERN WAYNE COUNTY IN TENNESSEE...

* UNTIL 615 PM CDT

* AT 539 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR IRON CITY...OR 18 MILES SOUTHWEST OF
  LAWRENCEBURG...AND MOVING SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  IRON CITY BY 600 PM CDT...
  ST. JOSEPH BY 605 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3513 8767 3514 8751 3501 8746 3500 8768
TIME...MOT...LOC 2244Z 352DEG 9KT 3507 8759

$$

13
1 follow-up statement
000 
WWUS54 KOHX 022303
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
603 PM CDT SAT AUG 2 2008

TNC099-181-022315-
/O.CON.KOHX.SV.W.0170.000000T0000Z-080802T2315Z/
WAYNE TN-LAWRENCE TN-
602 PM CDT SAT AUG 2 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHWESTERN LAWRENCE AND SOUTHEASTERN WAYNE COUNTIES...

AT 556 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR IRON CITY...OR 20 MILES SOUTHWEST 
OF LAWRENCEBURG...MOVING SOUTH AT 5 MPH. A STORM SPOTTER REPORTED
QUARTER SIZE HAIL AT HOLLY CREEK.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  IRON CITY AND ST. JOSEPH BY 610 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3513 8767 3514 8751 3501 8746 3500 8768
TIME...MOT...LOC 2302Z 354DEG 8KT 3504 8759

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:20 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 2, 3:20 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
320 PM CDT SAT AUG 2 2008

.DISCUSSION...SURFACE MAP AT 19Z SHOWS A WEAK FRONTAL BOUNDARY
HAVING JUST MOVED THROUGH MIDDLE TENNESSEE, WITH A RIDGE OF HIGH
PRESSURE OFF TO THE WEST, AND NORTHWEST WINDS SPREADING INTO THE
MID STATE. DESPITE THIS, TEMPERATURES HAVE WARMED INTO THE LOWER
TO MID 90S MOST AREAS, ALTHOUGH DEW POINTS ARE STARTING TO COME
DOWN AS THE DRIER AIR FILTERS INTO THE MID STATE.

BERMUDA HIGH WILL RE-ESTABLISH ITSELF AS THE FRONT TO OUR SOUTH
DISSOLVES. AT THE SAME TIME, UPPER HIGH WILL BUILD OVER THE
SOUTHERN PLAINS, PRODUCING A PERSISTENT NORTHWEST FLOW ALOFT FOR
THE NEXT SEVERAL DAYS. ATMOSPHERE WILL CONTINUE TO DRY OUT,
ALTHOUGH TEMPERATURES WILL REMAIN SLIGHTLY ABOVE NORMAL FOR THE
NEXT FEW DAYS.

THE NEXT SURFACE FRONT WILL MOVE INTO MIDDLE TENNESSEE WEDNESDAY,
BRINGING OUR NEXT CHANCE OF CONVECTION. A SECOND FRONT WILL SWING
THROUGH THURSDAY NIGHT ALONG WITH A 500 MB SHORTWAVE, THEREBY
CONTINUING OUR CHANCE OF PRECIPITATION.

THE SPC DOES NOT HAVE ANY RISK AREA OUTLINED FOR MIDDLE TENNESSEE
THROUGH THE DAY 4-8 EXTENDED OUTLOOK.
&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      70  93  69  94 /  10   0  10   0
CLARKSVILLE    68  91  65  95 /  10   0   0  10
CROSSVILLE     65  89  65  90 /  10  10  10  10
COLUMBIA       71  94  69  95 /  10   0  10   0
LAWRENCEBURG   71  96  69  96 /  10   0  10   0
WAVERLY        70  93  67  95 /  10   0  10  10
&&

.OHX WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY UNTIL 6 PM CDT
THIS AFTERNOON FOR TNZ005-006- 022>026-056>061-093>095.
&&

ROSE
Hazardous weather outlook, Aug 2, 5:15 AM CDT, 12 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
515 AM CDT SAT AUG 2 2008

TNZ005>011-022>034-056>066-075-077>080-093>095-031015-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
515 AM CDT SAT AUG 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TODAY. WARM AND MOIST AIR
COULD GENERATE A FEW STRONG TO SEVERE THUNDERSTORMS LATE IN THE
DAY...WITH WIND GUSTS TO 60 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

VERY WARM TEMPERATURES ARE EXPECTED THROUGH THE MIDDLE OF NEXT
WEEK. HIGH TEMPERATURES ARE EXPECTED TO REACH THE MID AND UPPER
90S WEST OF THE PLATEAU...WITH AFTERNOON HEAT INDICES EXCEEDING
THE 100 DEGREE MARK. HEAT ADVISORIES MAY BE REQUIRED.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE BRIEF AND ISOLATED NATURE OF POSSIBLE SEVERE WEATHER
TODAY...SPOTTER ACTIVATION IS NOT ANTICIPATED.

04

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 12:26 PM CDTHeat AdvisoryOHXBenton, Cheatham, Dickson, Giles, Hickman, Houston and 10 more6 hr
Aug 2, 6:15 PM CDTFlash Flood WarningOHXLawrence, Wayne2 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.